How to deal with an insulin overdose and other insulin complications
Administering too high a dose of insulin for diabetes can cause cold sweats, trembling hands, intense anxiety and a general sense of confusion because of low blood sugar or hypoglycaemia.
Learn more about avoiding hypoglycaemia from an insulin overdose.
When insulin works too well
Insulin stimulates the cells of the body to absorb sugar (glucose) out of the blood. It also inhibits the production of glucose by the liver. In type 1 diabetes no insulin is present. In type 2 diabetes, the body is resistant to the insulin that's there.
All people with type 1 diabetes need insulin injections. Many people with type 2 diabetes - those whose blood sugar can't be controlled with oral medicines, diet and exercise - need insulin injections.
There are several ways you can get too much insulin in your system:
- You inject too much insulin because you have difficulty reading the syringes or vials or are unfamiliar with a new product.
- You inject the right amount of insulin but the wrong type. For instance, you normally take 30 units of long-acting and 10 units of short-acting insulin. Injecting 30 units of short-acting insulin is an easy mistake to make.
- You inject insulin, but then don't eat. Insulin injections should be timed with meals. Blood sugar rises after meals, but without eating, insulin lowers blood sugar to a potentially dangerous level.
Symptoms of an insulin overdose
It doesn't matter how it happens. An insulin overdose always has the same effect - low blood sugar levels, or hypoglycaemia. Symptoms of hypoglycaemia include:
If sugar levels continue to fall during an insulin overdose, serious complications - seizures and unconsciousness - can occur.
Low blood sugar, or hypoglycaemia, is defined as glucose levels less than 4mmol/L. However, some people with poorly controlled diabetes can experience the symptoms of ‘low’ blood sugar at normal blood sugar levels (4 to 8 mmol/L).
On the other hand, some people with diabetes won't experience these symptoms even at low sugar levels. For unclear reasons, some people have few warning signs when their blood sugars drop. This unawareness of low sugar is more common in people with type 1 diabetes.
Being unaware of low sugar levels means you're at greater risk of insulin problems. You may not have a warning that your sugar is low until you become too confused to correct the situation or become unconscious. Family and friends need to know what to do if the situation becomes serious.
What to do during an insulin overdose
The first thing is to not panic. In most cases, an insulin overdose can be treated at home. Follow these steps as long as you're conscious and able to do so:
- Check your sugar.
- Drink one-half cup of squash, fizzy drink or sweetened fruit juice and eat a sweet or glucose tablet. If you skipped a meal, eat something now. 15 to 20 grams of carbohydrates should raise your blood glucose level.
- Rest. Get off your feet and take a break.
- Recheck your blood sugar after 15 or 20 minutes.
- Observe. Pay attention to how you feel for the next few hours.
- If you still have symptoms, check your sugar again an hour after eating. Keep snacking if blood sugar is low.
- If your sugar level stays low after two hours, or if your symptoms aren't improving, seek medical advice.